Can Taking Dexamethasone Lead to Depression?
What Is Dexamethasone?
Dexamethasone is a steroid used to treat many ailments, including allergies, arthritis, as well as certain cancers. It can also be found in eye drops for red, itchy eyes.
Can Dexamethasone Cause Depression?
I am living proof that dexamethasone can in fact cause depression. I am currently battling stage IV inoperable lung cancer, and part of my treatment includes dexamethasone. Searching on Google and various health sites, I was unable to find very much information on dexamethasone and depression. This is the main reason why I'm writing this article. I hope that those who may be searching for this information can find this useful and that it helps them.
When I first started my chemotherapy, I had to take a number of drugs the day before, the day of, and the day after the chemo was administered. This included two 4 mg tablets of dexamethasone twice daily. This led me to experience the side effect of depression. I've gone through clinical depression before, so I knew exactly what I was going through when I noticed changes in my mood and energy levels. Usually, my husband sees all the symptoms before I do. This time, I kept insisting that I was becoming depressed, while he kept blaming it on the chemo itself.
Symptoms of Depression Related to Chemo Treatment
Not Being Able to sleep
I never wanted to get out of bed.
Lack of Appetite
I found food hard to swallow.
No Sex Drive
Increased Sex Drive
I was afraid to be alone.
No Suicidal Thoughts
I went to the ER as soon as I had such thoughts
Tired All the Time
Energetic All the Time
Not Able to Cry
Cry at the Drop of a Hat
Even when I was very sad, I could not cry.
Once I was positive that I needed help with my depression, I went to our local hospital for help and advice. Instead, a crisis center worker told me that she felt it wasn't depression at all but just a reaction to the chemo drugs. She suggested I talk to my oncologist and see if there was anything that he could do for me.
A week passed, and I had not been able to see my oncologist. I awoke one morning thinking about all the pills I had in my possession and thought it would be quite easy to put an end to everything. This really scared me, so I had my husband drive me back to the emergency room where I saw the same crisis center worker.
This time, she paid more attention to me and had the emergency room doctor prescribe an antidepressant. I recall her exact words: "These pills should kick in, and in about two weeks, you'll start feeling better." Right away, I knew she knew little about antidepressants since the majority of them take 4-6 weeks before you feel any results. But I thanked her and the doctor and went on my merry way to have the script filled.
Once I was able to see my oncologist, he immediately had me talk to the on-call psychiatrist. When I explained to her that I was always very anxious, she was positive that it had to do with the dexamethasone. She prescribed clonazepam for my anxiety and Cipralex and Abilify for my depression. The next morning, I remember thinking that the psychiatrist was a miracle worker as all of my anxiety was gone. Six weeks later, I was back to normal.
I will continue to stay on the antidepressants until I am no longer taking the steroid.
If you or someone you know is suffering from depression please get them help immediately. The sooner it is treated, the sooner the symptoms will go away.
Side Effects of Prescription Drugs
Do you or do you know of anyone that has suffered from depression because of being on a certain type of prescription drug?
Sites You May Find Useful for Depression
- Canada Health Infoway
"Canada Health Infoway collaborates with the provinces and territories to facilitate and invest in a network of electronic health record systems across Canada."
- Mayo Clinic - Mayo Clinic
The Mayo Clinic is one of the first sites I search out whenever I need to know anything medical.
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
Questions & Answers
© 2014 Susan Zutautas